Florida, 2020Damaging Wind in Florida, August 17, 2020
August 17, 2020 · NWS MLB · 1 event in 1 county or zone
A strong storm became severe and produced wind damage near College Park in Orange County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm became severe and produced wind damage near College Park in Orange County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 17, 8:29 AM EST, 5 hours 1 minute earlier.
Area forecast discussion, Aug 17, 8:29 AM EST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Melbourne FL
929 AM EDT Mon Aug 17 2020
.DISCUSSION...
Mostly sunny to partly cloudy skies were observed across east
central FL this morning. Local Doppler radars were already
indicating storms reaching the western coast of FL but
dissipating along the coastal counties. Forecast remains on track
as we expect showers and thunderstorms developing this afternoon
over the interior. The east coast sea breeze will have a chance
to develop and move past I-95. These will combine to produce
strong storms that will generate gusty winds, lightning strikes
and heavy rain.
&&
.AVIATION...
VFR for rest of the morning. Then SHRA/TSRA will develop over west
central FL and/or interior and move generally to the northeast.
TAFs already have mention of TEMPOs and these will be amended as
necessary.
&&
.MARINE...
Winds generally from the south to southwest will persist today at
5-10 kt. Storms developing over land will then reach the coastal
waters later today and produce gusty winds and localized higher
seas. Otherwise, seas 1-3 ft are expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 91 75 91 74 / 60 30 70 30
MCO 93 76 93 75 / 70 20 70 30
MLB 92 76 90 76 / 60 30 60 30
VRB 92 75 91 75 / 60 30 60 30
LEE 93 76 93 74 / 70 20 70 30
SFB 94 75 93 74 / 70 20 70 30
ORL 93 76 93 75 / 70 20 70 30
FPR 93 75 92 75 / 60 30 60 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Negron/Smith
Hazardous weather outlook, Aug 17, 8:31 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
931 AM EDT Mon Aug 17 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180115-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
931 AM EDT Mon Aug 17 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...REST OF TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are expected to develop
late this morning into early this afternoon, initially along and
west of the I-4 corridor. Then, storms becoming scattered to
numerous across the area through late afternoon and into this
evening, eventually pushing offshore. Storm motions will be east
to northeast around 10 to 15 mph. Main hazards will be frequent
lightning, gusty winds up to 40 to 50 mph, small hail, and locally
heavy rainfall.
.FLOOD IMPACT...
There will be a Very Low threat for flooding rain across the area
today due to recent heavy rainfall from afternoon thunderstorms.
Have also included a Low threat along the coast, where southwesterly
flow and pinned sea breeze convergence storms will be possible
and may linger over a point longer than storms in other parts of
the area. Locally heavy rainfall totals around 2 to 3 inches will
be possible in a short amount of time.
.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest from 10AM and 5PM due to tidal effects. To reduce
your chance of being caught in the seaward pull of a rip current,
swim only within sight of a lifeguard, and never swim alone,
while following social distancing guidelines.
.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts over 35 knots will be possible this afternoon in and
close to lightning storms. Storms will begin over inland areas,
before drifting offshore this afternoon into this evening.
Mariners on both inland lakes and on the Atlantic waters should
watch for storms approaching from the west.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Southwesterly flow and increased shower and thunderstorm chances
persisting through mid week. Main hazards with any storms will
continue to be frequent lightning, gusty winds, and torrential
downpours. A Moderate Risk of rip currents looks to continue into
mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Negron/Leahy
In the hours before
Special weather statement, Aug 17, 11:54 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1254 PM EDT Mon Aug 17 2020
FLZ044-144-171745-
Northern Lake County FL-Southern Lake County FL-
1254 PM EDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAKE COUNTY UNTIL 145 PM EDT...
At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Zephyrhills near the Green Swamp, moving
northeast at 20 mph. Additional strong thunderstorms will push into
western Lake County, building along an outflow boundary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake and Mount Dora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2896 8195 2896 8166 2865 8166 2858 8165
2854 8166 2835 8166 2835 8179 2836 8179
2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 1653Z 243DEG 19KT 2832 8198
SmithSpecial weather statement, Aug 17, 12:36 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Melbourne FL
136 PM EDT Mon Aug 17 2020
FLZ045-053-144-171815-
Osceola FL-Orange FL-Southern Lake County FL-
136 PM EDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 215 PM EDT...
At 135 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ferndale to 7 miles east of Bartow. Movement
was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Saint Cloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2861 8188 2861 8123 2808 8122 2809 8145
2814 8146 2814 8152 2820 8152 2826 8156
2826 8166 2835 8166 2835 8179 2836 8179
2836 8186 2835 8186 2835 8188
TIME...MOT...LOC 1735Z 272DEG 26KT 2862 8169 2787 8172
SmithSpecial weather statement, Aug 17, 1:21 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
221 PM EDT Mon Aug 17 2020
FLZ041-045>047-053-147-171915-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-Seminole FL-Inland Volusia FL-
221 PM EDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...
BREVARD...EASTERN ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL 315
PM EDT...
At 220 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from University Of Central Florida to Narcoossee to
9 miles south of Saint Cloud. Movement was east at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Orlando, Palm Bay, Melbourne, Kissimmee and Titusville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2804 8136 2807 8137 2808 8135 2809 8140
2869 8127 2874 8064 2860 8054 2846 8049
2839 8056 2833 8057 2813 8054 2803 8050
TIME...MOT...LOC 1820Z 273DEG 28KT 2859 8118 2828 8123 2810 8129
SedlockLocal storm report, Aug 17, 1:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
228 PM EDT MON AUG 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST 2 W AZALEA PARK 28.55N 81.34W
08/17/2020 M46 MPH Orange FL ASOS
ORLANDO EXECUTIVE AIRPORT KORL MEASURED A WIND GUST OF 46
MPH/40 KT FROM THE WEST
&&
KNThunderstorm Wind, Orange
- When
- August 17, 1:30 PM EST
- Where
- Orange County, 0.92 mi SW of Fairvilla
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.570, -81.390
Local broadcast media relayed a report of large tree branches downed onto several cars at Albert Park near the intersection of Edgewater Drive and Vassar Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in American Samoa, August 17, 2020$200,000 · 1 event
- Dust Storm and Damaging Winds in Arizona, August 17, 2020$35,000 · 52 kt wind · 12 events
- Damaging Winds in Pennsylvania, August 17, 2020$20,000 · 50 kt wind · 3 events
- Damaging Wind in Texas, August 17, 2020$20,000 · 87 kt wind · 1 event
- Damaging Winds and Lightning Strike in Pennsylvania, August 17 to 18, 202050 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 202010 events
- Damaging Winds in Oregon, August 17, 202056 kt wind · 5 events
- Dense Fog in Virginia, August 17, 20204 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20204 events
- Wildfire in Montana, August 17 to 31, 20204 events
- Hail and Damaging Winds in North Carolina, August 17, 20201 in hail · 3 events
- Damaging Winds in Virginia, August 17, 2020$4,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906150.